Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 242, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 22, 2000, 4:09 PM CDT for Stafford County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 4:09 PM CDT (21:09 UTC)
- Expired
- Sep 22, 2000, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 4:15 PM CDT | Hail 0.75 | Hudson, KS | |
| Sep 22, 5:04 PM CDT | Hail 0.88 | Dillwyn, KS | Hail covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 222109
SVRDDC
KSC185-222200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT FRI SEP 22 2000
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 500 PM CDT
* AT 409 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES SOUTH OF HUDSON...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
HUDSON BY 425 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF QUARTERS...
LAT...LON 3791 9897 3782 9885 3784 9849 3824 9850
3824 9875
REITERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:38 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 22, 2:38 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT FRI SEP 22 2000 FORECAST CHALLENGES ARE TEMPS AND POPS ALL PERIODS. 12Z UPPER AIR MAPS SHOWED EXITING 120KT JET STREAK OVER SOUTHERN ONTARIO WITH A 110KT MAX DIVING SOUTHWEST OVER WESTERN WASHINGTON. 250 MB MAP ALSO HAD 80KT SOUTHERN BRANCH ACROSS WEST TEXAS. 500 MB TROF WAS LAYING FROM CENTRAL MANITOBA SOUTHWEST TO NORTHERN CALIFORNIA WITH 110 M HEIGHT FALLS AT KREV. A COUPLE OF WEAK WAVES WERE MOVING INTO WESTERN KANSAS AND CENTRAL IOWA. STRONG THERMAL GRADIENT AT 700 MB FROM WESTERN NEBRASKA WEST INTO CENTRAL CALIFORNIA WITH +14C 850 MB DEWPOINTS FROM NEAR KOMA SOUTH THROUGH EASTERN TEXAS. 18Z SFC MAP HAD COLD FRONT SOUTHWEST FROM LOW NEAR KOMA THROUGH DDC TO CO/NM BORDER. ETA AND AVN HAVE A MUCH BETTER HANDLING OF THE FRONT AT THIS TIME AND WILL FOLLOW THEM MUCH CLOSER THAN THE NGM FOR THIS PACKAGE. AFTER BEING STATIONARY FOR MUCH OF THE MORNING HOURS, THE FRONT IS STARTING TO MAKE GOOD SOUTHWARD PROGRESS. AHEAD OF THE FRONT, DEWPOINTS OVER THE SOUTHEASTERN CWA HAVE REACHED THE LOW TO MID 60S. MODIFIED SOUNDING FOR P28 AND LATEST CAPE ESTIMATIONS VIA CAPS HAVE OVER 2000 J/KG FOR THIS AFTERNOON. WITH THE FRONT NEARING THIS AREA AND CU BEGINNING TO DEVELOP BY 19Z, WILL KEEP CURRENT THUNDERSTORM CHANCES GOING FOR TONIGHT FOR THE SOUTHEAST. LOW LEVEL CLOUD DECK SHOULD FOLLOW THE FRONT THROUGH MUCH OF THE CWA TONIGHT. GOOD COLD AIR ADVECTION WILL DROP LOWS MUCH BELOW THIS MORNINGS LEVELS WITH UPPER 40S TO MID 50S IN THE NORTH AND CENTRAL AND AROUND 60 IN THE SOUTHEAST. STRONG WAVE ASSOCIATED WITH THE PACIFIC NORTHWEST JET TO HELP DIG THE LONGWAVE SOUTHWEST SATURDAY. MID AND LOWER TROPOSPHERIC MOISTURE SHOULD KEEP SKIES NEARLY OVERCAST THROUGHOUT THE DAY AS SEEN TODAY IN SOUTHERN NEBRASKA. THIS SHOULD KEEP TEMPS MUCH NEARER TO MAV/FAN NUMBERS THAN FWC. WITH THE MAIN DYNAMICS REMAINING WEST OF THE AREA, DON'T SEE MUCH CHANCE FOR MEASURABLE RAINFALL AND THINK GOING SPRINKLE WORDING MAKES SENSE. STRENGTH AND POSITION OF THE LINGERING UPPER ENERGY BECOMES IN QUESTION FOR SATURDAY NIGHT AND SUNDAY. MOST OF THE FORCING COULD BE WELL NORTH OF THE AREA AND PRECIP CHANCES WOULD THUS BE MINIMAL. FOR NOW, THINK ENOUGH PVA WILL EXIST TO GENERATE WHAT LITTLE LIFT WOULD BE NECESSARY FOR SOME PRECIPITATION TO DEVELOP WITH THE NEARLY SATURATED LOWER LEVELS AND WILL GRADIENT POPS FROM NORTHWEST TO SOUTHEAST. ISENTROPIC LIFT DOESN'T APPEAR TO SUPPORT MENTION OF DRIZZLE AT THIS TIME. GUIDANCE TEMPS GENERATED BY THE AVN CONTINUE TO MAKE THE MOST SENSE AND WILL GRADIENT THEM IN A SIMILAR PATTERN TO POPS. EXTENDED DISCUSSION... GOING EXTENDED LOOKS VERY REASONABLE, SO NOT MUCH WILL BE CHANGED THIS CYCLE. UPPER VORT MOVING OVER THE CWA SUNDAY NIGHT ALSO LOOKS REASONABLE, SO WILL CONTINUE WITH THE CHANCE FOR RAIN. WITH UPPER SYSTEM TO OUR EAST MONDAY INTO TUESDAY AND WEAK LEESIDE TROFFING DEVELOPING, WILL GO WITH A WARMING TREND FOR THE MONDAY AND TUESDAY FORECAST. MEDIUM RANGE GUIDANCE IN FAIRLY GOOD AGREEMENT IN BRINGING ANOTHER COLD FRONT THROUGH THE CWA BY MID-WEEK NEXT WEEK. WITH HUDSON BAY LOW THE MAIN PLAYER INTO NEXT WEEK, HAVE LITTLE REASON TO ARGUE AGAINST ANOTHER COLD FROPA DURING THE LATE TUESDAY INTO WEDNESDAY PERIOD. THIS IDEA IS ALSO REFLECTED IN CURRENT FORECAST, SO I WON'T CHANGE THIS EITHER. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 052/058 044/051 042 --3 GCK 050/055 042/050 040 -14 EHA 050/055 041/049 040 -13 LBL 052/056 043/050 042 -13 HYS 047/053 039/048 037 114 P28 061/066 050/058 044 302 .DDC...NONE. POAGE/MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 45 min |
| Sep 22, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 46 min |
| Sep 22, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 41 min |
| Sep 22, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 42 min |
| Sep 22, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 46 min |
| Sep 22, 6:27 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.